CSN Login
Members Online: 4

You are here

Managing Votrient Side Effects

ImNotDeadYet's picture
ImNotDeadYet
Posts: 239
Joined: Apr 2017

I just took my first (800 mg) dose of Votrient last night. Today, we'll be going out to get some "supplies" for managing side effects. Among the things suggested are:

  • Biotene - it was suggested to use that before mouth sores start to help either prevent them or to manage them when they do come around
  • Bag Balm - for hands and feet
  • BP Monitor (still looking into what kind to get)
  • Immodium for the diarrhea
  • Anti-nauseal (will talk to doc about Zofran); also using medical cannabis

For those who are/have been on Votrient, are there any other things you'd recommend I consider?

Thanks in advance.

Gary

 

 

foxhd's picture
foxhd
Posts: 3183
Joined: Oct 2011

Things evolve quickly. 800mg was out of the question for me. At 400 it was still effective. But side effects became intolerable. I stuck it out for a year before new growth. I was thrilled to have failed it and looked forward to rechallenging nivo.

I now know that sometimes doses need to be reduced and/or skipped. I probaly would have done just as well taking it every other day. It would have significantly reduced se. Maybe 2 days on and 1 day off.  Something like that. Cabo is supposed to be more difficult than votrient and I have managed it a year and a half. As you look around, it is being done more commonly. They are both tki's. I looked at the drugs half life and used that as a guide.

ImNotDeadYet's picture
ImNotDeadYet
Posts: 239
Joined: Apr 2017

I'm on 800. I recently read something that echoed what you're saying about  needing it every day, or taking breaks from it. I definitely plan to talk to my oncologist about it. It's still too early to tell what side effects I may have. I'm just trying to be as prepared as possible.

Dutch1's picture
Dutch1
Posts: 146
Joined: Mar 2014

I've been on Votrient for over two years and it has worked for me.  The thing is, though, I have been on a dose that is substantially less than what you are starting out at.  I can't give advice as to how to deal with side effects resulting from a full dose.  I haven't been through that (full dose).  For me, I started out at a high dose (maybe even the 800 mg per day, I don't recall), but almost immediately my liver function tanked and I had the doseage dropped.  Now, I am at 1600 mg per week, spread over 3 days.  I have been blessed in that this reduced doseage has been effective for me.  Thus, my best advice for you is to be sure that your oncologist is following you closely and frequently.  You need to be carefully watched as you start with this high level of votrient.  As I recall, I was in for bloodwork a couple times a week once it was clear that my liver was under stress.  If your side effects are too severe, talk to your oncologist about reducing the doseage before you give up the drug.  There is no way to determine what the "right" doseage might be for any individual.  That's the opinion that I have after my experiences.

I've known that I've been stage 4 ever since my surgery -- which was 5 years ago.

I wish you the best and pray for success with whatever treatment you settle in on.

 

Dutch

 

ImNotDeadYet's picture
ImNotDeadYet
Posts: 239
Joined: Apr 2017

So many things to consider. I'm glad you found a regimen that works. I am concerned about liver and thyroid issues. I will be vigilant. I learned a long time ago to advocate for myself with my medical professionals. No time like now to make sure I keep doing that.

rhominator's picture
rhominator
Posts: 230
Joined: Nov 2015

I started Votrient at the 800mg dose.  I remember the trepidation of starting the drug.  Sounds like you're ready. 

By my recollection, a change in my taste buds occured within a week or two after starting. Followed by high blood pressure a few of weeks later. 

I pray that you have as good as or better success with Votrient as me.

ImNotDeadYet's picture
ImNotDeadYet
Posts: 239
Joined: Apr 2017

Thanks for the reply, rhominator. I am as ready as possible, though still a bit trepidatious of what may come. I find it interesting how this affects different people differently. I share your prayers for success with this. I guess now it's just a "monitor and see"thing.

Bellweather
Posts: 100
Joined: Jun 2013

I take 800 mg daily but will skip a day when I get dehydrated, headache etc.  Also, if I am going on vacation or a big event with family and friends, I take off a few days during that time to enjoy foods and drink that I cant tollerate while on the meds.  Its really a matter of letting it work without making your quality of life unbearable.  I used Sutent in a similar fsion and my Oncologist continues to agree with this regiment.  Wishing you the best,

 

Bell

HLee
Posts: 8
Joined: May 2018

I have been on votrient for late stage kidney cancer since December 2017.  i was on 800mg a day for about 10 months.  my oncologist dropped me to 600 mg to help with fatigue.  Ct scans staying clean so far.

Subscribe to Comments for "Managing Votrient Side Effects"